Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 2, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jul 20, 2014, 1:09 PM PDT for Madera County, Mariposa County, Tuolumne County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2014, 1:09 PM PDT (20:09 UTC)
- Expired
- Jul 20, 2014, 7:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Madera County, CA, Mariposa County, CA, Tuolumne County, CA
The radar
The San Joaquin Valley radar (KHNX), 174 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
282
WGUS56 KHNX 202009
FFWHNX
CAC039-043-109-210200-
/O.NEW.KHNX.FF.W.0002.140720T2009Z-140721T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
109 PM PDT SUN JUL 20 2014
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE RIM FIRE BURN AREA IN TUOLUMNE AND MARIPOSA COUNTIES
IN CENTRAL CALIFORNIA
* UNTIL 700 PM PDT
* FLASH FLOODS AND DEBRIS FLOWS ARE LIKELY IN AND BELOW THE RIM FIRE
BURN AREA FOR SEVERAL HOURS. HEAVY RAIN HAS BEEN INDICATED ON DOPPLER
RADAR AND IS EXPECTED TO CONTINUE THROUGH THE NIGHT.
* THE SEVERELY BURNED AREAS ARE OF PARTICULAR CONCERN THIS INCLUDES
THE GRANITE CREEK BASIN. THESE AREAS NO LONGER ABSORB ANY RAINFALL,
LEADING TO ENHANCED RUNOFF. THOSE TRAVELING ALONG COTTONWOOD ROAD,
CHERRY LAKE ROAD, LUMPSTON ROAD AND USFS ROAD 3N01 SHOULD BE ALERT
FOR PROBABLE ROAD PROBLEMS DUE TO FLOODING, ROCK AND DEBRIS FLOWS.
* THIS IS A DANGEROUS SITUATION. HUNTERS, RESIDENTS AND PERSONS
TRAVELING WITHIN THE RIM FIRE BURN AREA NEED TO BE ALERT FOR THE
POTENTIAL OF MUD AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA
ROADWAYS, HILL SIDES, AND LOCAL STREAMS AND CREEKS. IF YOU OBSERVE
MOVEMENT OF SOILS DEBRIS OR LARGE AMOUNTS OF WATER YOU SHOULD MOVE TO
HIGHER GROUND IMMEDIATELY.
* A FLASH FLOOD WARNING FOR A BURN AREA MEANS THAT CONDITIONS HAVE
DEVELOPED THAT COULD LEAD TO FLASH FLOODS, ROCK SLIDES AND/OR DEBRIS
FLOWS.
LAT...LON 3810 11944 3749 11924 3745 11984 3777 11988
3777 11986 3781 11987 3784 11983 3789 11983
3790 11988 3803 11988 3809 11984 3813 11946
$$
BSO/MV2 follow-up statements
367
WGUS76 KHNX 202158
FFSHNX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
258 PM PDT SUN JUL 20 2014
CAC039-043-109-210200-
/O.CON.KHNX.FF.W.0002.000000T0000Z-140721T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUOLUMNE CA-MARIPOSA CA-MADERA CA-
258 PM PDT SUN JUL 20 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
NORTHEASTERN MADERA...NORTHEASTERN MARIPOSA AND SOUTHEASTERN TUOLUMNE
COUNTIES...
AT 253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN OVER
YOSEMITE PARK AND THE RIM FIRE SCAR AREA. AUTOMATED RAIN GAUGES
INDICATED NEAR ONE INCH OF RAIN PER HOUR IN CRANE FLAT...HETCH
HETCHY AND CHERRY VALLEY.
ADDITIONAL STORMS COULD PROVIDE HEAVY RAIN THIS AFTERNOON IN THE
WARNED AREA ESPECIALLY THE RIM FIRE SCAR BURN AREA AND YOSEMITE
NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. HUNTERS, RESIDENTS AND PERSONS
TRAVELING WITHIN THE RIM FIRE BURN AREA NEED TO BE ALERT FOR THE
POTENTIAL OF MUD AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA
ROADWAYS, HILL SIDES, AND LOCAL STREAMS AND CREEKS. IF YOU OBSERVE
MOVEMENT OF SOILS DEBRIS OR LARGE AMOUNTS OF WATER YOU SHOULD MOVE TO
HIGHER GROUND IMMEDIATELY.
&&
LAT...LON 3810 11944 3749 11924 3745 11984 3777 11988
3777 11986 3781 11987 3784 11983 3789 11983
3790 11988 3803 11988 3809 11984 3813 11946
$$
MV665
WGUS76 KHNX 210203
FFSHNX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
703 PM PDT SUN JUL 20 2014
CAC039-043-109-210213-
/O.EXP.KHNX.FF.W.0002.000000T0000Z-140721T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUOLUMNE CA-MARIPOSA CA-MADERA CA-
703 PM PDT SUN JUL 20 2014
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN MADERA...
NORTHEASTERN MARIPOSA AND SOUTHEASTERN TUOLUMNE COUNTIES...
THE FLASH FLOOD THREAT FOR THE RIM FIRE BURN AREA HAS ENDED THUS THE
WARNNG HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3810 11944 3749 11924 3745 11984 3777 11988
3777 11986 3781 11987 3784 11983 3789 11983
3790 11988 3803 11988 3809 11984 3813 11946
$$
BEANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:55 AM PDT, 6 hours 14 minutes earlier.
Area forecast discussion, Jul 20, 6:55 AM PDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
655 AM PDT SUN JUL 20 2014
.UPDATE...
INCREASED POPS TODAY.
&&
.SYNOPSIS...
CENTRAL CALIFORNIA WILL BE SITUATED BETWEEN AN UPPER LEVEL TROUGH
OVER THE EASTERN PACIFIC AND A RIDGE OF HIGH PRESSURE OVER THE
FOUR CORNERS REGION DURING THE NEXT SEVERAL DAYS. A BRIEF RETURN
OF MONSOONAL MOISTURE COULD TRIGGER ISOLATED THUNDERSTORMS OVER THE
TEHACHAPI MOUNTAINS TODAY...AND POSSIBLY EVEN OVER THE SAN JOAQUIN
VALLEY AND SIERRA FOOTHILLS. OTHERWISE...SCATTERED THUNDERSTORMS ARE
EXPECTED ALONG THE SOUTHERN SIERRA NEVADA CREST TODAY AND THIS
EVENING.
&&
.DISCUSSION...
MUCH MORE ACTIVE CONVECTIVELY THIS MORNING THAN SATURDAY MORNING.
THUNDERSTORMS OVER SOUTHWESTERN INYO COUNTY RAPIDLY SPREAD INTO
THE TULARE COUNTY MOUNTAINS AROUND 1230Z /0530 PDT/ THIS
MORNING...THEN SPREAD NORTHWARD OVER THE HIGH COUNTRY INTO KINGS
CANYON...AND WESTWARD TOWARD THE FOOTHILLS AND POSSIBLY EVEN
PORTERVILLE WHERE THE AWOS ALREADY IS DETECTING LIGHTNING OVER THE
MOUNTAINS. FURTHER SOUTH...RADAR IS TRACKING A CELL OVER WESTERN
LOS ANGELES COUNTY THAT IS MOVING NORTH TOWARD FRAZIER PARK AND
PINE MOUNTAIN CLUB. WHILE NO LIGHTNING HAS BEEN DETECTED WITH THIS
CELL SO FAR...DEVELOPMENT INTO A THUNDERSTORM CANNOT BE RULED OUT
GIVEN THE UNSTABLE NATURE OF THE AIRMASS AND OROGRAPHIC LIFT AS
THE STORM MOVES INTO THE SOUTHERN FLANKS OF THE SAN EMIGDIO
MOUNTAINS,
INCREASED POPS OVER THE TULARE COUNTY MOUNTAINS FROM SLIGHT
CHANCE TO SCATTERED...AND ADDED ISOLATED THUNDERSTORMS TO THE KERN
COUNTY MOUNTAINS AND DESERTS AND THE SOUTHERN SAN JOAQUIN VALLEY.
&&
.AVIATION...
SCATTERED THUNDERSTORMS WITH LOCAL MVFR CEILINGS CAN BE EXPECTED
OVER THE SOUTHERN SIERRA NEVADA THROUGH 06Z MONDAY WITH ISOLATED
THUNDERSTORMS ELSEWHERE EXCEPT FOR THE KERN COUNTY DESERT.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE CENTRAL
CALIFORNIA INTERIOR DURING THE NEXT 24 HRS.
&&
.PREV DISC... /ISSUED 300 AM PDT SUN JUL 20 2014/
DISCUSSION...
RADAR LOOPS SHOW A NARROW BAND OF SHOWERS CONTINUING TO MOVE
NORTHWEST ACROSS THE SAN JOAQUIN VALLEY THIS MORNING. THIS BAND
BROUGHT MEASURABLE RAIN TO FRESNO BETWEEN 06-07Z SUNDAY /2300- 2400
PDT SATURDAY/. THE 0.01 INCH THAT FELL BROKE THE RECORD FOR RAINFALL
ON JULY 19TH /PREVIOUS RECORD WAS A TRACE IN 2012/...BUT ALSO TIED
THE 30-YEAR AVERAGE RAINFALL FOR THE ENTIRE MONTH AT FRESNO.
BAKERSFIELD RECEIVED A TRACE OF RAIN ON THE 19TH...WHICH TIED THE
30-YEAR AVERAGE RAINFALL FOR JULY AT MEADOWS FIELD.
THE UPPER-LEVEL LOW THAT HAD BEEN OVER NORTHERN BAJA CALIFORNIA
LIFTED NORTH INTO SOUTHEASTERN CALIFORNIA. VORTICITIES ROTATING
AROUND THE LOW WILL KEEP AN UNSTABLE AIRMASS IN PLACE OVER THE
REGION TODAY. ALTHOUGH LOWER ELEVATION THUNDER WAS SPARSE
SATURDAY...THERE WERE A COUPLE OF STRIKES IN THE SAN JOAQUIN VALLEY
NORTH AND EAST OF BAKERSFIELD SATURDAY MORNING...AND A COUPLE OF
STRIKES NEAR SAN JOAQUIN IN WESTERN FRESNO COUNTY AROUND 0835Z /0135
PDT/ THIS MORNING. THIS INDICATES THAT THERE IS SUFFICIENT
INSTABILITY TO MAINTAIN ISOLATED NOCTURNAL CONVECTION.
HAVE KEPT THUNDERSTORM POPS OVER THE SOUTHERN SIERRA NEVADA THROUGH
THIS EVENING...AND HAVE ADDED SLIGHT CHANCE POPS FOR THUNDERSTORMS
FOR THE SAN JOAQUIN VALLEY...THE SIERRA FOOTHILLS AND THE TEHACHAPI
MOUNTAINS AS THE 00Z NAM WAS GENERATING MEASURABLE...BUT LIGHT...QPF
FOR THE SAN JOAQUIN VALLEY THIS AFTERNOON.
AFTER TONIGHT...CONVECTION SHOULD REMAIN NORTH AND EAST OF THE WFO
HANFORD WARNING/FORECAST AREA. THE MODELS FORECAST A FEW DEGREES
SYNOPTIC COOLING MONDAY AND AN ONSHORE FLOW AT THE LOWER ELEVATIONS.
MONDAY SHOULD BE THE COOLEST DAY OF THE WEEK...WITH A DAILY WARMING
BEGINNING TUESDAY THROUGH THE WEEKEND.
THE FORECAST CONCERN WILL THEN TURN TO THE POTENTIAL FOR A STRONG
WARM-UP FOR THE END OF THIS WEEK INTO THE WEEKEND. THE UPPER-LEVEL
RIDGE OVER THE FOUR CORNERS IS FORECAST TO STRENGTHEN OVER
CALIFORNIA WITH THE ECMWF INCREASING 500-MB HEIGHTS OVER CENTRAL
CALIFORNIA TO AROUND 5940 METERS BY FRIDAY AFTERNOON...WITH THE GFS
ONLY 6 HOURS SLOWER.
THE GFS WARMS 850-MB TEMPERATURES OVER THE CENTRAL SAN JOAQUIN
VALLEY TO 26.5 C BY FRIDAY...AND TO 28 C NEXT SATURDAY AND SUNDAY.
THE ECMWF IS 1.0-1.5 C COOLER FOR NEXT WEEKEND. THE 00Z MEX GUIDANCE
FOR FRESNO HAS A HIGH OF 104 NEXT SATURDAY AND 107 NEXT SUNDAY. THE
CURRENT FORECAST IS NOT AS WARM...AND LEANS TOWARD A COMPROMISE
BETWEEN THE GFS AND ECMWF DETERMINISTIC AND ENSEMBLE RUNS FOR DAY 8.
&&
.AIR QUALITY ISSUES...
NONE.
&&
.CERTAINTY...
THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.
&&
.CLIMATE...
RECORDS
SITE DATE HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR
KFAT 07-20 111:1908 81:1973 78:1938 54:1903
KFAT 07-21 112:1908 79:1987 82:2006 56:1973
KFAT 07-22 112:2006 83:1896 84:2006 56:1903
KBFL 07-20 112:1938 84:1973 82:1979 49:1906
KBFL 07-21 112:1938 81:1987 83:1969 50:1906
KBFL 07-22 113:1908 82:1984 88:1910 50:1903
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
PUBLIC...SANGER
AVN/FW...DURFEE
PREV DISCUSSION...SANGER
SYNOPSIS...SANGER
WEATHER.GOV/HANFORDHazardous weather outlook, Jul 20, 5:21 AM PDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 521 AM PDT SUN JUL 20 2014 CAZ096-097-211230- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS- 521 AM PDT SUN JUL 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA. ...SCATTERED THUNDERSTORMS... .DAY ONE...TODAY AND TONIGHT * TIMING: PRIMARILY THIS AFTERNOON INTO EARLY THIS EVENING. * LOCATIONS INCLUDE: YOSEMITE NATIONAL PARK...SEQUOIA NATIONAL PARK...KINGS CANYON...JOHNSONDALE...CAMP NELSON AND LOCATIONS ALONG THE CREST. * IMPACTS: CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL... AND BRIEF HEAVY RAIN. POSSIBLE FLASH FLOODING NEAR FIRE BURN SCAR AREAS. * STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. * STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. CAZ095-211230- KERN COUNTY MOUNTAINS- 521 AM PDT SUN JUL 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS. ...ISOLATED THUNDERSTORMS... .DAY ONE...TODAY AND TONIGHT * TIMING: PRIMARILY THIS AFTERNOON INTO EARLY THIS EVENING. * LOCATIONS INCLUDE: TEHACHAPI...FRAZIER PARK...LAKE ISABELLA. * IMPACTS: CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL AND BRIEFLY HEAVY RAIN. POSSIBLE FLASH FLOODING NEAR WILDFIRE BURN SCARS. * STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. * STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. CAZ089>094-211230- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS- 521 AM PDT SUN JUL 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS. ...SHOWERS ACCOMPANIED BY THUNDER AND LIGHTNING... |.DAY ONE...TODAY AND TONIGHT * TIMING: THROUGH EARLY THIS EVENING. * LOCATIONS INCLUDE: VISALIA...FRESNO...MERCED...LOS BANOS... COALINGA...AVENAL...DELANO...BAKERSFIELD...MARIPOSA...OAKHURST... THREE RIVERS...SPRINGVILLE. * IMPACTS: CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. * STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. * STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. DURFEE
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:10 PM PDT | Flash Flood Watch | HNX | 8 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.